Heat, Colbert
- When
- July 18, 1:00 PM CST to 7:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index reached 105-107 degrees.
The combination of temperatures in the middle 90s and dew points in the middle to upper 70s, the heat index reached 105 to 107 degrees for several hours during the afternoon and early evening hours in northwest Alabama.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
The combination of temperatures in the middle 90s and dew points in the middle to upper 70s, the heat index reached 105 to 107 degrees for several hours during the afternoon and early evening hours in northwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 18, 11:48 AM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1248 PM CDT Sat Jul 18 2020 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1136 AM CDT Sat Jul 18 2020 The synoptic scale regime across the TN Valley will continue to be dominated by a strong subtropical ridge in the mid-levels, extending from the southern Rockies to the southern Mid-Atlantic coast. Although there is effectively no support for the development of convection aloft, light southwesterly flow around the rim of a Bermuda High sitting over the western North Atlantic will interact with both terrain features and subtle mesoscale boundaries from convection yesterday evening to force the development of isolated- scattered showers and thunderstorms through the remainder of the afternoon. Latest models suggest that the greatest coverage of this activity will occur across northeast AL, but based on recent trends in reflectivity data from KHTX, we have included a slight chance POP for the remainder of the forecast area, as well. A consensus of forecast soundings indicate MLCAPE values in the 1500-2000 J/kg range, with roughly 1000-1500 J/kg DCAPE, and this should translate to a marginal threat for outflow gusts in the 40-50 MPH range with the strongest cells. Aside from the updates to POP/weather grids mentioned above, we have raised high temperatures by a degree or so based on current surface observations. This will boost HI values into the 100-105 degree range for all valley locations and 95-100 degree range in elevated terrain. .SHORT TERM...(Tonight through Monday) Issued at 326 AM CDT Sat Jul 18 2020 More of the same of Sunday and Monday as the aforementioned 594 dm ridge remains generally centered across the Tennessee Valley region. Strong subsidence from this ridge will limit opportunities for diurnally driven convection for the most part, save for a few isolated storms on Sunday and some isolated to widely scattered activity on Monday. The main story will continue to be the heat an humidity as highs in the low to mid 90s will be common, with heat index values peaking between 100 to 105 degrees once again. .LONG TERM...(Monday night through Friday) Issued at 326 AM CDT Sat Jul 18 2020 An upper-trough over the Northern Plains will shift into the Great Lakes on Tuesday, and dig ever so slightly into the Ohio Valley by Wednesday. While no fronts will make it this far south, this will serve to nudge the center of the ridge just to the west of the area during the middle to later part of the upcoming work week. With plenty of moisture present underneath this ridge, this will serve to generate more scattered to potentially numerous showers and thunderstorms each afternoon, thanks to a weaker cap and lower convective temperatures. Additionally, depending on the position of the ridge, there may be an opportunity for the remnants of a convective complex to drop into the region should we enter more of a northwest flow regime by Thursday and Friday. Model solutions differ on this, however, with the GFS being the wetter of the two solutions and ECMWF bringing back a 594 dm ridge by next weekend. Regardless, the main headlines for the extended will be some better rain chances by the middle of next week, but also continued hot and humid conditions, with highs in the lower 90s and heat index values near 100 degrees each day. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1248 PM CDT Sat Jul 18 2020 Isolated-scattered SHRA and TSRA will continue to develop throughout the aftn in the vicinity of several mesoscale and outflow boundaries located in the region. We have included VCSH in the forecast at both terminals thru 19/00Z, but TAF amendments and AWWs may be required if it appears that a storm will directly impact either HSV or MSL. Otherwise, little change in the synoptic weather pattern is anticipated for the upcoming 24-hr forecast period, with a large ridge aloft remaining in place across the TN Valley. Thus, we expect sct-occasionally broken mid and high-lvl clouds and lgt/vrbl to lgt SW flow. Conditions will be favorable for the development of patchy BR/FG between 09-13Z, but confidence in vsby reductions at the airports is too low to include in the forecast attm. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...70/DD SHORT TERM...AMP.24 LONG TERM...AMP.24 AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 329 AM CDT Sat Jul 18 2020 ALZ001>010-016-TNZ076-096-097-182330- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 329 AM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Hot temperatures are expected again today, with heat index values rising into the 100-104 degree range. Isolated thunderstorms are also possible. Primary threats posed by the stronger storms will be lightning, gusty winds, and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Hot temperatures continue through at least midweek next week, with daily heat index values warming to around 100 degrees over most of the Tennessee Valley through Thursday. Isolated to widely scattered afternoon thunderstorms are possible Sunday and Monday. However, thunderstorms are expected to increase in coverage from Tuesday through Friday during the afternoons. Some thunderstorms during this period may be capable of producing strong, gusty winds. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
The heat index reached 105-107 degrees.
The heat index reached 105-107 degrees.
The heat index reached 105-107 degrees.
The heat index reached 105-107 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894345, 894346, 894347, 894348.